Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Blacksburg, VA

February 24, 2016Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2016, 4:34 PM EST for Charlotte County, Halifax County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2016, 4:34 PM EST (21:34 UTC)
Expired
Feb 24, 2016, 4:58 PM EST
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 4:40 PM ESTTSTM WND DMG2 Nnw Keysville, VATWO TREES LEANING OVER BRIERY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 1:46 PM ESTTornado WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 828 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
828 m²/s²
0-3 km storm-relative helicity
913 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS51 KRNK 242134
SVRRNK
VAC037-083-242230-
/O.NEW.KRNK.SV.W.0014.160224T2134Z-160224T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EST WED FEB 24 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  EAST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 530 PM EST

* AT 434 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ABILENE TO NEAR REDOAK...MOVING NORTHEAST AT 50
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  CHARLOTTE COURT HOUSE...
  REDOAK...
  DRAKES BRANCH...
  AND STAUNTON RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FOR SOUTH CENTRAL
VIRGINIA.

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7865
      3669 7868 3668 7870 3680 7872 3709 7867
      3713 7852 3709 7848 3709 7846 3708 7844
TIME...MOT...LOC 2134Z 240DEG 41KT 3711 7850 3677 7858 

HAIL...1.00IN
WIND...60MPH
 
$$

16
1 follow-up statement
030 
WWUS51 KRNK 242158
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EST WED FEB 24 2016

VAC037-083-242208-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-160224T2230Z/
CHARLOTTE VA-HALIFAX VA-
458 PM EST WED FEB 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CHARLOTTE AND EAST CENTRAL HALIFAX COUNTIES IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FOR SOUTH CENTRAL
VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7865
      3669 7868 3668 7870 3680 7872 3709 7867
      3713 7852 3709 7848 3709 7846 3708 7844
TIME...MOT...LOC 2155Z 240DEG 41KT 3723 7823 3689 7831 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:35 AM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Feb 24, 10:35 AM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EST WED FEB 24 2016

.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION FROM THE
SOUTHWEST BRINGING GUSTY WINDS...HEAVY RAIN...AND SOME
THUNDERSTORMS TODAY. BEHIND THIS SYSTEM COLDER AIR AND WINDY
CONDITIONS WILL PREVAIL WITH SNOW SHOWERS IN THE MOUNTAINS INTO
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM EST WEDNESDAY...

NO CHANGES TO PREVIOUS THINKING. WEDGE REMAINS IN PLACE ACROSS
THE AREA BUT IT IS ERODING ALONG THE SOUTHEASTERN AND WESTERN
PERIPHERY. BELIEVE THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM
THE BLUE RIDGE EAST THIS AFTERNOON AS THE WEDGE ERODES AND THE
COLD FRONT MOVES THROUGH WITH STRONG DYNAMICS. WILL NOT BE MAKING
ANY CHANGES AT THIS TIME TO THE CURRENT SUITE OF WATCHES AND
WARNINGS ALREADY IN EFFECT.

PREVIOUS AFD...

WEDGE FIRMLY IN PLACE THIS MORNING WITH RAIN/DRIZZLE COVERING MUCH
OF THE AREA...WITH MOST OF THE RAIN IN THE NC MTNS AND FOOTHILLS
NORTH INTO SOUTHERN VA BLUE RIDGE.

WEATHER TODAY WILL BE VERY ACTIVE WITH SEVERAL ISSUES TO DEAL WITH.
GRADIENT WINDS...FLOOD THREAT AND SEVERE THUNDERSTORM THREAT.

THIS MORNING...STRONG SFC LOW WAS LOCATED OVER WESTERN TN. WEDGE
FRONT WAS LOCATED FROM SRN WV SOUTH TOWARD UPSTATE SC/NE GA THEN
EAST ACROSS SRN NC. QUESTION WILL BE HOLD QUICK THE RAIN/WAA AND
STRONG LOW LVL JET CAN ERODE THE WEDGE TODAY. MODELS TEND TO BE TOO
QUICK IN THIS...BUT GIVEN SUCH A STRONG SOUTHERLY JET AND WITH
MODERATE TO HEAVY RAINS...WARMER AIR SHOULD WIN OUT BY MID TO LATE
AFTERNOON. THE ACTUAL SFC LOWS MOVES NORTH INTO THE OHIO VALLEY THIS
AFTERNOON WITH HIGH PRESSURE WEDGE RETREATING.

A 60+ KT LOW LVL JET ACROSS TN THIS MORNING WORKS EAST TO THE
PIEDMONT BY MID AFTERNOON THEN EAST OF US BY THIS EVENING. THIS WILL
BE A CULPRIT FOR GRADIENT WINDS TO EXCEED 45 MPH AT TIMES OVER THE
SRN WV TO NW NC MTNS IN THE FAVORED SE DOWNSLOPE AREAS. WIND
ADVISORY REMAINS IN EFFECT FOR THESE AREAS THROUGH 4 PM...WHEN THE
SE LOW LVL COMPONENT TURNS MORE SOUTH THEN SOUTHWEST. GIVEN THE
STRONG LOW LVL WINDS...THE HIGHER RIDGES OF THE BLUE RIDGE AND
ALLEGHANYS MAY PASS WIND ADVISORY LEVELS...HOWEVER...THE WEDGE
APPEARS TO KEEP THE STRONGEST WINDS FROM AFFECTING MOST OF THE
POPULATION.

AS FAR AS THE FLOOD THREAT...SEE HYDRO DISCUSSION BELOW. NO CHANGES
TO THE HEADLINE THOUGH FLASH FLOODING THREAT WILL BE HIGHER AT TIMES
GIVEN DEEPER CONVECTION EXPECTED ESPECIALLY ALONG/EAST OF THE BLUE
RIDGE LATE THIS MORNING THRU THIS AFTERNOON.

FOR SEVERE WX...THE STORM PREDICTION CENTER HAS AN HIGHEST RISK
SOUTHEAST OF A CHARLOTTE COURT HOUSE TO DANVILLE TO REIDSVILLE
LINE...WITH SLIGHT RISK AS FAR WEST AS THE BLUE RIDGE. THE DYNAMICS
ARE THERE FOR SVR WINDS...WITH BULK SHEAR OF 60 KTS...STORM MOTION
SPEED WILL BE 40 TO 55 KTS. STORM RELATIVE HELICITIES WILL ALSO BE
HIGH IN THE 400-600 RANGE AND WITH RETREATING WEDGE FRONT EXPECT
SOME POTENTIAL SPINUPS. THE LIMITING FACTOR IS THERMODYNAMICS AS
CLOUD COVER WILL BE EXTENSIVE...BUT HIGH-RES MODELS FAVOR BREAKS IN
BETWEEN THE RAIN/DRIZZLE THIS MORNING AND THE LINE OF CONVECTION
LATER THIS AFTERNOON. THIS SPELLS A GOOD POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS TO FIRE UP. STILL THINK BIGGEST THREAT WILL LIE IN THE
FAR SE CWA AROUND SOUTH BOSTON...DANVILLE/YANCEYVILLE...AND POINTS
SOUTH AND EAST. ALL OF THIS WILL BE HIGHLIGHTED IN THE HWO.

AS FOR TEMPS WILL SEE IT STAY IN THE 40S ACROSS THE WEDGED AREAS
THROUGH MIDDAY/EARLY AFTERNOON THEN WARM INTO THE 50S BY 3-5PM. HAVE
IT WARMER WHERE WEDGE BREAKS DOWN FASTER...I.E. SOUTHSIDE VA/NW NC
PIEDMONT WHERE IT SHOULD GET TO THE LOWER TO MID 60S. THIS FORECAST
HINGES ON THE WEDGE BREAKING BUT NOT UNTIL LATE. SO IF THE WEDGE
STAYS IN PLACE LONGER...WE BUST THE FORECAST ON THE WARM SIDE...BUT
IF THE WEDGE ERODES FASTER...AND SUNSHINE PUSHES THROUGH FOR AN
HOUR...TEMPS IN DANVILLE TO SOUTH BOSTON TO YANCEYVILLE COULD TOP 70.
WENT CLOSER TO THE HIGH-RES LOCAL WRF...THE 06Z LAMP AND THE NAM
GUIDANCE WHICH HOLDS THE WEDGE LONGER...BUT NOT TOO LONG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...

RAPIDLY DEEPENING CYCLONE WILL CONTINUE TO GAIN LATITUDE
TONIGHT...MOVING FROM OHIO INTO SOUTHERN ONTARIO...THE SURFACE
PRESSURE FALLING TO NEAR 980 MB BY DAYBREAK THURSDAY.  THE
ASSOCIATED SURFACE COLD FRONT WILL MOVE OFF THE EAST
COAST...PRESSURE RISES IN THE WAKE OF THE FRONT AND DEPARTING
CYCLONE RESULTING IN STRONG GUSTY WINDS WHICH ARE EXPECTED TO LINGER
THROUGH THURSDAY NIGHT. 85H WINDS...OR WINDS 3 TO 5KFT ABOVE THE
SURFACE WILL BE HUMMING ALONG AT NEAR 50 KTS. THIS SHOULD TRANSLATE
INTO HEALTHY SURFACE GUSTS...ESPECIALLY ALONG THE RIDGE CRESTS.

IN ADDITION TO THE WIND...COLD AIR ADVECTION WILL BRING TEMPERATURES
BACK TO A MORE WINTRY FEEL. MODELS ARE IN AGREEMENT THAT H85 TEMPS
BOTTOM OUT AROUND -12C BY DAYBREAK FRIDAY. THIS WILL CAUSE ANY
LINGERING MOISTURE TO CHANGE OVER TO SNOW WITH PRIMARY IMPACT FROM
ACCUMULATION CONFINED TO AREAS WEST OF THE BLUE RIDGE...AND MOST
PROMINENTLY ALONG OUR WESTERN SLOPES FROM THE MOUNTAINS WEST OF
LEWISBURG TO THE HIGH COUNTRY OF NORTH CAROLINA. FROM LATE TONIGHT
THROUGH FRIDAY MORNING...OVER ABOUT A 24 TO 30 HOUR PERIOD...WILL BE
LOOKING AT 3 TO 4 INCHES OF ACCUMULATION FOR ELEVATIONS ABOVE 3500
FEET...AND AN INCH OR TWO IN BOONE...TAZEWELL...BLUEFIELD...AND
LEWISBURG. A DUSTING TO AN INCH IS POSSIBLE IN THE NEW RIVER VALLEY
AND HIGHLANDS OF VA...AND JUST FLURRIES ALONG THE BLUE RIDGE. DRY
DOWNSLOPE WINDS WILL SCOUR THE CLOUDS EAST OF THE BLUE RIDGE WITH
LITTLE OR SNOW SHOWER ACTIVITY FOR THE FOOTHILLS AND PIEDMONT.

WILL NEED TO ADDRESS THE WIND AND SNOW ACCUMULATION HAZARD AT SOME
POINT WITH A HEADLINE...IN OTHER WORDS A WINTER WEATHER ADVISORY OR
WIND ADVISORY. FOR NOW...WILL CONTINUE TO HIGHLIGHT THIS IN THE
HAZARDOUS WEATHER OUTLOOK IN LIEU OF ADDING MORE HEADLINES TO THE
HODGEPODGE OF WATCHES/WARNINGS/ADVISORIES THAT WE ARE ALREADY
ADDRESSING IN THE NEAR TERM FORECAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EST TUESDAY...

BY SATURDAY...HIGH PRESSURE SHOULD FINALLY BUILD OVERHEAD AND
PROVIDE DRY WEATHER THROUGHOUT THE MID ATLANTIC. THE HIGH SHOULD
SHIFT EASTWARD ON SUNDAY...AND ALLOW MILDER AIR TO RETURN FROM THE
SOUTHWEST. AS A RESULT...TEMPERATURES COULD EASILY JUMP TEN DEGREES
HIGHER BETWEEN SATURDAY AND SUNDAY. THE NEXT LOW PRESSURE SYSTEM
SHOULD ARRIVE BY MONDAY...BUT THERE REMAINS CONSIDERABLE UNCERTAINTY
WITH DETAILS IN TIMING AND QPF BETWEEN THE 12Z GFS AND 12Z ECMWF
MODELS. REGARDLESS...THE PRECIPITATION APPEARS TO BE JUST RAIN FOR
MONDAY...SO CHANCE POPS WERE INSERTED WITH THE HIGHEST VALUES IN THE
WESTERN MOUNTAINS. THE RAIN MAY CHANGE OVER TO UPSLOPE SNOW SHOWERS
DURING MONDAY NIGHT...BEFORE TRANSITIONING BACK TO RAIN ON TUESDAY.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
AS OF 645 AM EST WEDNESDAY...

TAF SITES ARE EXPECTED TO CONTINUE TO EXPERIENCE POOR FLIGHT
CONDITIONS THROUGH EARLY AFTERNOON WITH WEDGE RETREATING/ERODING
FROM BLF/DAN NWD THROUGH TONIGHT AS STRONG LOW LVL JET MIXES
WARMER AIR DOWN.

ISSUES WILL LOW CIGS/VSBYS AT TIMES EARLY ALONG WITH LOW LVL WIND
SHEAR. WINDS WILL BECOME GUSTY FROM THE SE THEN SW TO WEST THROUGH
THE PERIOD.

RAIN WILL BE HEAVY AT TIMES...ESPECIALLY FROM BCB/ROA EAST AND
THUNDERSTORMS WILL ALSO BE PREVALENT MORESO SOUTH AND EAST OF
KDAN. ATTM...CONFIDENCE NOT HIGH IN HAVING THUNDER PREDOMINANTLY
IN TAFS AND LEFT VCTS AT LYH/DAN ONLY. IN ADDITION...SOME
THUNDERSTORMS WILL BE STRONG TO SEVERE WITH DAMAGING WINDS.

FRONT AND RAIN SWINGS EAST BY 00Z...THEN COLDER SW TO W WINDS KICK
IN OVERNIGHT. SNOW SHOWERS POSSIBLE AT BLF/LWB TOWARD 12Z THU.

GUSTS ALONG AND WEST OF THE BLUE RIDGE WILL BE IN THE 20 TO 30 KT
RANGE OR HIGHER LATER TONIGHT.

EXTENDED DISCUSSION...

MOUNTAIN SNOW SHOWERS WITH MVFR/IFR CEILINGS INTO FRIDAY MORNING.
WINDS SPEEDS. UPSLOPE SNOW SHOWERS WILL DIMINISH ON FRIDAY NIGHT
AS HIGH PRESSURE BUILDS INTO THE AREA. VFR CONDITIONS ARE EXPECTED
FOR SATURDAY AND SUNDAY UNDER THE HIGH.

&&

.HYDROLOGY...
AS OF 345 AM EST WEDNESDAY...

THE LATEST BLENDED TPW IMAGERY CONTINUES TO SHOW WELL DEFINED PW
PLUME EXTENDING INTO THE EASTERN U.S. THE PWAT ANOMALIES ARE ABOUT 2
TO 4 STANDARD DEVIATIONS ABOVE THE MEAN. TODAY WILL BE ABOUT WHERE
THE DEEPER CONVECTION OCCURS AND HOW FAST IT MOVES ACROSS. OUTSIDE
DEEP CONVECTION WILL SEE PERIODS OF LIGHT TO MODERATE RAIN/RAIN
SHOWERS. WITH CONVECTION THINK THREAT OF FLASH FLOODING
EXISTS...THOUGH SPEED OF STORMS WILL BE RAPID. NO CHANGES TO THE
FLOOD WATCH AS RIVERS AND STREAM CONTINUE TO RUN HIGH AND GROUND
REMAINS SATURATED.

RAINFALL AMOUNTS WILL BE HIGHER NEAR THE BLUE RIDGE AND EAST AS
THINK SE COMPONENT TO THE SFC/LOW LVL WINDS WORK AS A RAIN SHADOW TO
THE NORTHWEST OF THE BLUE RIDGE...THOUGH THEN INCREASE AMOUNTS AGAIN
UPSLOPE INTO THE ALLEGHANYS. AVERAGE RAINFALL AMOUNTS FROM EARLY
THIS MORNING THROUGH THE END OF THE DAY WILL RANGE FROM ONE QUARTER
TO ONE HALF INCH ON THE WEST SIDE AND PORTIONS OF THE PIEDMONT...TO
1 TO 2 INCHES NEAR AND EAST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-010-
     012-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>006-018>020.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>044-507-508.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.

&&

SYNOPSIS...JH/WP
NEAR TERM...MBS/WP
SHORT TERM...PM
LONG TERM...PW
AVIATION...AMS/RCS/WP
HYDROLOGY...WP
Hazardous weather outlook, Feb 24, 3:45 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EST WED FEB 24 2016

NCZ003-004-019-020-VAZ032>034-043-252045-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-HENRY-
345 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHWEST WINDS MAY ALSO GUST TO ADVISORY LEVELS LATE
THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ035-252045-
AMHERST-
345 PM EST WED FEB 24 2016

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHWEST WINDS MAY ALSO GUST TO ADVISORY LEVELS LATE
THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-252045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
345 PM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-252045-
CASWELL-
345 PM EST WED FEB 24 2016

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 26 IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-252045-
ROCKINGHAM-
345 PM EST WED FEB 24 2016

...TORNADO WATCH 26 IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ044>047-058-059-252045-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EST WED FEB 24 2016

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 24, 4:04 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 SE APPOMATTOX         37.32N 78.77W
02/24/2016                   APPOMATTOX         VA   BROADCAST MEDIA

            MULTIPLE TREES DOWN IN THE EVERGREEN AREA

&&

FISHER
Local storm report, Feb 24, 4:06 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 WNW CHATHAM           36.84N 79.44W
02/24/2016  E1.00 INCH       PITTSYLVANIA       VA   911 CALL CENTER

&&

HYSELL
Local storm report, Feb 24, 4:14 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     4 SE APPOMATTOX         37.31N 78.77W
02/24/2016                   APPOMATTOX         VA   EMERGENCY MNGR

            TREES DOWN ON HOUSE...SOME STRUCTURAL DAMAGE. POSSIBLE
            TORNADO.

&&

HYSELL
Local storm report, Feb 24, 4:19 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SSE APPOMATTOX          37.36N 78.83W
02/24/2016                   APPOMATTOX         VA   EMERGENCY MNGR

            TREES DOWN ON CAR NEAR APPOMATTOX.

&&

HYSELL
Local storm report, Feb 24, 4:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 SSE DILLWYN           37.51N 78.45W
02/24/2016  E1.00 INCH       BUCKINGHAM         VA   PUBLIC

            E JAMES ANDERSON HWY

&&

FISHER
Local storm report, Feb 24, 4:25 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     5 SSE MAYFIELD          36.45N 79.55W
02/24/2016                   ROCKINGHAM         NC   911 CALL CENTER

            THREE TREES DOWN IN THE RUFFIN AREA. TIME ESTIMATED FROM
            RADAR.

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:02 AM ESTRiver Flood WarningRNKCharlotte, Halifax67 hr
Feb 24, 11:02 AM ESTRiver Flood WarningRNKHalifax3 days
Feb 24, 11:34 AM ESTSpecial Weather StatementRNKCarroll, City of Galax56 min
Feb 24, 12:37 PM ESTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick53 min
Feb 24, 12:57 PM ESTSevere Thunderstorm WarningRNKFloyd, Franklin, Giles, Montgomery, Pulaski, Roanoke and 2 more32 min
Feb 24, 1:12 PM ESTSpecial Weather StatementRNKHenry33 min
Feb 24, 1:37 PM ESTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville53 min
Feb 24, 1:55 PM ESTSevere Thunderstorm WarningRNKPittsylvania65 min
Feb 24, 2:03 PM ESTSpecial Weather StatementRNKBedford, Franklin27 min
Feb 24, 2:26 PM ESTSpecial Weather StatementRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg34 min
Feb 24, 2:26 PM ESTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville64 min
Feb 24, 2:41 PM ESTTornado WarningRNKPittsylvania, City of Danville34 min
Feb 24, 2:54 PM ESTTornado WarningRNKHalifax, Pittsylvania, City of Danville36 min
Feb 24, 3:08 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, Charlotte, Halifax, City of Lynchburg67 min
Feb 24, 3:15 PM ESTTornado WarningRNKCampbell, Charlotte, Halifax, Pittsylvania30 min
Feb 24, 3:27 PM ESTTornado WarningRNKAppomattox, Campbell33 min
Feb 24, 3:39 PM ESTSevere Thunderstorm WarningRNKAppomattox, Buckingham66 min
Feb 24, 3:43 PM ESTTornado WarningRNKAppomattox, Campbell, Charlotte32 min
Feb 24, 3:45 PM ESTTornado WarningRNKAppomattox, Buckingham30 min
Feb 24, 3:52 PM ESTSevere Thunderstorm WarningRNKCharlotte, Halifax53 min
Feb 24, 4:13 PM ESTTornado WarningRNKCharlotte, Halifax32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.